Wyoming, 2014

Winter Storm in Wyoming, December 14 to 15, 2014

December 14 to 15, 2014 · NWS RIW · 6 events in 6 counties and zones

A surge of sub-tropical moisture combined with a trough moving south out of Canada to bring heavy snow to many areas east of the Continental Divide. Snowfall exceeding six inches was fairly widespread.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A surge of sub-tropical moisture combined with a trough moving south out of Canada to bring heavy snow to many areas east of the Continental Divide. Snowfall exceeding six inches was fairly widespread. The highest amounts fell in the favored north to northeast upslope locations such as Lander, the southern Big Horn Basin, and the Casper area. The highest snowfall total was 13 inches northeast of Thermopolis near the community of Lucerne. Portions of Casper received 10 inches of snow with areas around Lander receiving 6 to 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 13, 10:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 13, 10:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1020 PM MST SAT DEC 13 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY (ISSUED AT 219 PM MST)

MAIN LONG WAVE TROUGH EXTENDS SOUTH FROM BRITISH COLUMBIA SOUTH
THROUGH ARIZONA INTO NORTHWEST MEXICO. SOUTHERN PORTION OF LOW OVER
NORTHWEST ARIZONA BEGINNING PROCESS OF CUTTING OFF WHILE NORTHERN
PORTION OF THE TROUGH OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES
SHOWING SIGNS OF SLOWING DOWN WITH TROUGH BECOMING NEGATIVELY TILTED
AS THE SOUTHERN PORTION MOVES MUCH FASTER TO THE EAST. VERY STRONG
UPPER DIVERGENCE AND DEEPER SUBTROPICAL PACIFIC MOISTURE DEVELOPING
DEEP CONVECTION TO THE EAST OF THE SOUTHERN PORTION OF THE TROUGH
OVER NORTHWEST ARIZONA...EASTERN UTAH AND WESTERN WYOMING SPREADING
NORTH INTO SOUTHWEST WYOMING. ONE AREA OF MORE WIDESPREAD SNOW
SHOWERS MOVED THROUGH THE WEST AND SOUTHWEST THIS MORNING WITH A
GREATER AREA NOW FORMING OVER NORTHERN UTAH AND NORTHWEST COLORADO
SHOULD SWEEP NORTH INTO SOUTHWEST WYOMING THIS AFTERNOON AND THIS
EVENING WITH MORE WIDESPREAD AND POSSIBLY HEAVY SNOW SPREADING NORTH
ACROSS SWEETWATER COUNTY INTO SOUTHERN FREMONT AND SOUTHERN NATRONA
COUNTIES. SURFACE PRESSURE FALLS ARE WIDESPREAD FROM NORTHERN MEXICO
INTO SOUTHERN SASKATCHEWAN EAST OF THE UPPER LEVEL LOW PRESSURE
TROUGH. DEVELOPMENT OF A SURFACE TO 700 MB LOW IS EXPECTED OVER
NORTHWEST COLORADO WITH AN OCCLUSION AND TROWAL DEVELOPING ACROSS
SOUTHERN WYOMING. THIS DEVELOPMENT WHICH HAS BEEN SHOWN BY THE
MODELS SINCE THURSDAY WITH VARYING DEGREES OF CHANGE FROM MODEL RUN
TO MODEL RUN WILL BE THE MOST CRITICAL FEATURE DRIVING THE CURRENT
FORECAST OF SNOW AND WIND WITH THE WINTER WEATHER ADVISORIES IN
PLACE. AT THIS TIME THE RAPIDLY COOLING CLOUD TOPS AND DEEP
CONVECTION DEVELOPING IN THIS GENERAL AREA INCREASES THE CURRENT
CONFIDENCE IN THE OVERALL DEVELOPMENT ACTUALLY OCCURRING TONIGHT AND
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

SNOWFALL ASSOCIATED WITH THE AREA OF LOW PRESSURE WILL REMAIN PEGGED
TO CENTRAL AND EASTERN WYOMING SUNDAY NIGHT. THE AREA OF LOW
PRESSURE WILL MOVE FURTHER INTO THE CENTRAL PLAINS...HELPING TO
ALLEVIATE SNOWFALL ACTIVITY ACROSS THE STATE BY MONDAY AFTERNOON.

A TRANSITORY RIDGE WORKS TO BUILD OVER THE STATE MONDAY NIGHT
HELPING TO KEEP DRY...AND SLIGHTLY WARMER CONDITIONS ACROSS CENTRAL
AND WESTERN WYOMING. MEANWHILE...THE NEXT APPROACHING WAVE OF LOW
PRESSURE WILL MOVE OFF THE CALIFORNIA COAST TUESDAY EVENING. THIS
SYSTEM WILL MOVE FURTHER EASTWARD THROUGH THE OVERNIGHT
HOURS...HELPING TO BRING SOME LIGHT SNOWFALL ACROSS THE WESTERN
MOUNTAINS AND VALLEYS BY WEDNESDAY MORNING.

MODELS DIVERGE A BIT ON THIS SYSTEM...ESPECIALLY WHEN DECIDING HOW
FAR SOUTH THE SYSTEM WILL DIVE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING. RESULTING PLACEMENT ALTERS SNOWFALL COVERAGE ACROSS THE
STATE...BUT WITH MOST SOLUTIONS WE STILL SEE SOME SNOWFALL ACROSS
THE WESTERN MOUNTAINS AND VALLEYS PERSISTING INTO THURSDAY.

ANOTHER WEAK TRANSITORY RIDGE BUILDS OVER THE INTERMOUNTAIN WEST
THURSDAY EVENING AND INTO FRIDAY...WITH DRIER CONDITIONS MOVING IN
TO THE CWA BY FRIDAY MORNING AND AFTERNOON. AGAIN...MODELS DIVERGE
ON THE PATH AND SPEED OF THE NEXT SYSTEM. THE GFS CLOSES OFF THE
ENERGY INTO A LOW PRESSURE SYSTEM AND HAS IT DIVING MUCH FURTHER
SOUTH. THIS SOLUTION WOULD KEEP ANY SNOWFALL ACROSS THE CWA MAINLY
ACROSS THE SOUTHWESTERN CORNER. THE ECMWF MEANWHILE...KEEPS THE
SYSTEM AN OPEN WAVE...WITH SNOWFALL IMPACTING THE WESTERN MOUNTAINS
AND VALLEYS THROUGH THE WEEKEND. FORECAST KEEPS MENTION OF LIGHT
POPS ACROSS THE AREA WHILE MODELS WORK OUR THEIR DISAGREEMENTS.
ALMOST REGARDLESS OF SOLUTION...TEMPERATURES ARE EXPECTED TO COOL A
BIT THROUGH THE PERIOD...WITH SLIGHT WARMUP ANTICIPATED DURING THE
TRANSITORY RIDGES.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

AS SNOW DEVELOPS OVERNIGHT...MVFR AND IFR CONDITIONS WILL PREVAIL BY
12Z OVER THE REGION. THESE CONDITIONS WILL CONTINUE THROUGH 06Z
MONDAY IN MOST LOCATIONS. EXPECT MOUNTAIN OBSCURATION THROUGH THE
PERIOD.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

AREAS OF SNOW WILL CONTINUE OVERNIGHT AND THROUGH SUNDAY. SNOW
SHOWERS WILL OCCUR SUNDAY NIGHT. EXPECT SOME MOUNTAIN OBSCURATION AS
WELL AS AREAS OF MVFR AND IFR CONDITIONS.

&&

.FIRE WEATHER...

COLD WINDY SNOWY WEATHER IS IN STORE FOR THE AREA TONIGHT THROUGH
SUNDAY EVENING WITH GRADUALLY IMPROVING CONDITIONS STARTING IN THE
WEST AND GRADUALLY SPREADING EAST SUNDAY AFTERNOON AND EVENING.
TEMPERATURES WILL BE COLDER ACROSS THE AREA.  LOW MIXING HEIGHTS
WILL RESULT IN POOR SMOKE DISPERSAL OVER THE AREA. PLEASE REFER
TO THE WINTER WEATHER ADVISORIES AND SPECIAL WEATHER STATEMENTS THAT
HAVE BEEN ISSUED FOR DETAILS OF FORECAST SNOWFALL AND WIND IN YOUR
SPECIFIC AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM MST SUNDAY
WYZ020-022.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM MST SUNDAY
WYZ015-017>019-030.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 13, 5:00 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT DEC 13 2014

WYZ001>020-022>030-141200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT DEC 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...WINTER WEATHER ADVISORY FOR EASTERN SWEETWATER...SOUTHERN AND
EASTERN FREMONT AND SOUTHERN NATRONA COUNTIES FROM MIDNIGHT TONIGHT
THROUGH SUNDAY AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

INCREASING LIGHT TO OCCASIONALLY MODERATE SNOW ACROSS THE WEST.
HEAVIEST SNOW IS EXPECTED FROM THE SOUTHWEST MOUNTAINS NORTH TO
SOUTHWESTERN YELLOWSTONE NATIONAL PARK THIS MORNING...BEFORE SHIFTING
ACROSS WESTERN SWEETWATER COUNTY AS WELL AS PORTIONS OF THE UPPER
GREEN RIVER BASIN AND WESTERN WIND RIVER MOUNTAINS THIS AFTERNOON.

TONIGHT...SOME POSSIBLE RAIN EARLY WILL MIX WITH SNOW BEFORE BECOMING
ALL SNOW EAST OF THE DIVIDE OVERNIGHT. SNOW MAY BECOME HEAVY AT
TIMES BEFORE SUNRISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND SUNDAY NIGHT...LIGHT SNOW ACROSS THE WEST. MODERATE TO
OCCASIONALLY HEAVY SNOW CONTINUES FOR MANY AREAS EAST OF THE DIVIDE
AND SOUTH OF THE BIGHORN BASIN...WITH THE BEST CHANCE FOR SEVERAL
INCHES OF SNOWFALL LOCATED SOUTH AND EAST OF LANDER...TO WORLAND...TO
GILLETTE LINE...INCLUDING PORTIONS OF INTERSTATE 80 EAST OF ROCK
SPRINGS AND THE INTERSTATE 25 CORRIDOR NORTH OF CASPER. SNOW WILL
TAPER OFF SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Green Mountains & Rattlesnake Range

When
December 14, 1:00 AM MST to December 15, 5:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Trained spotters measured 6 to 7 inches of snow in Jeffrey City and Sweetwater Station.

Winter Storm, Lander Foothills

When
December 14, 2:00 AM MST to December 15, 5:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall in the vicinity of Lander generally ranged from 5 to 9 inches.

Winter Storm, Southeast Big Horn Basin

When
December 14, 5:00 AM MST to December 15, 9:00 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
CoCoRaHS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Snowfall amounts across the southeast Big Horn Basin ranged from 7 inches near Worland to 12 inches south of Ten Sleep in the Upper Nowood Valley.

Winter Storm, Cody Foothills

When
December 14, 5:00 AM MST to December 15, 5:00 AM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Trained spotters reported 6 inches of snow in Cody. The highest amount in the area was report east of Cody where over 10 inches fell.

Winter Storm, Natrona County Lower Elevations

When
December 14, 6:30 AM MST to December 15, 8:30 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Official NWS Observations
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The observer at Casper airport measured 9.3 inches of snow. Other locations around Casper measured from 7 to 11 inches of snow.

Winter Storm, Southwest Big Horn Basin

When
December 14, 7:00 AM MST to December 15, 9:00 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
COOP Observer
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Heavy snow fell across portions of Hot Springs County. The highest amount was 9 miles NE of Thermopolis near Lucerne where 13 inches of snow was measured.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548998, 548999, 549001, 549002, 548997, 549000.